Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 8, NWS Nashville, TN

February 11, 20096 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 11, 2009, 12:50 PM CST for 6 counties in Tennessee. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 11, 2009, 12:50 PM CST (18:50 UTC)
Expired
Feb 11, 2009, 1:30 PM CST
In force
40 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Jackson County, TN, Macon County, TN, Overton County, TN, Putnam County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 67 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 12:50 PM CSTTSTM WND DMG2 N Carthage, TNFORMER NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A BARN ROOF WAS COMPLETELY BLOWN OFF AND LANDED IN A FIELD.
Feb 11, 1:10 PM CSTTSTM WND DMGCelina, TNMINOR ROOF DAMAGE REPORTED TO A COUPLE HOMES. TREES AND POWER LINES BLOWN DOWN COUNTY WIDE.
Feb 11, 1:10 PM CSTTSTM WND DMGGainesboro, TNTREES AND POWER LINES DOWN COUNTYWIDE WITH POWER OUT IN TOWN.
Feb 11, 1:25 PM CSTTSTM WND DMG3 W Cookeville, TNTREES WERE BLOWN DOWN...BLOCKING PART OF INTERSTATE 40.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 10:38 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 510 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
510 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 111850
SVROHX
TNC027-087-111-133-141-159-111930-
/O.NEW.KOHX.SV.W.0008.090211T1850Z-090211T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1250 PM CST WED FEB 11 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN MIDDLE TENNESSEE...
  JACKSON COUNTY IN MIDDLE TENNESSEE...
  EASTERN MACON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  WESTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  SMITH COUNTY IN MIDDLE TENNESSEE...

* UNTIL 130 PM CST

* AT 1246 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES NORTH OF RED BOILING SPRINGS TO CARTHAGE TO 17 
MILES   SOUTHWEST OF GORDONSVILLE...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GORDONSVILLE BY 1255 PM CST...
  GAINESBORO BY 110 PM CST...
  CELINA AND BAXTER BY 115 PM CST...
  COOKEVILLE BY 125 PM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY 
AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3663 8535 3629 8543 3609 8551 3610 8577
      3613 8581 3613 8584 3610 8586 3612 8595
      3610 8600 3610 8606 3620 8609 3638 8604
      3639 8597 3642 8598 3643 8602 3663 8594
TIME...MOT...LOC 1850Z 271DEG 39KT 3661 8584 3628 8594
          3599 8607

$$
STEIGERWALDT
2 follow-up statements
000 
WWUS54 KOHX 111912
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
112 PM CST WED FEB 11 2009

TNC111-111921-
/O.CAN.KOHX.SV.W.0008.000000T0000Z-090211T1930Z/
MACON TN-
111 PM CST WED FEB 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MACON COUNTY IS
CANCELLED...

THE LINE OF STORMS HAS MOVED TO THE EAST OF THE AREA. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR CENTRAL TENNESSEE.

LAT...LON 3610 8586 3622 8585 3638 8580 3663 8572
      3663 8535 3629 8543 3609 8551 3610 8577
      3613 8581 3613 8584
TIME...MOT...LOC 1911Z 273DEG 38KT 3659 8559 3630 8572
          3612 8577

$$

TNC027-087-133-141-159-111930-
/O.CON.KOHX.SV.W.0008.000000T0000Z-090211T1930Z/
PUTNAM TN-SMITH TN-JACKSON TN-OVERTON TN-CLAY TN-
111 PM CST WED FEB 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR CLAY...NORTHWESTERN OVERTON...JACKSON...SOUTHEASTERN SMITH AND
WESTERN PUTNAM COUNTIES...

AT 109 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 7 MILES NORTHWEST OF CELINA TO 7 MILES SOUTHWEST OF 
GAINESBORO TO 11 MILES NORTH OF SMITHVILLE...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CELINA AND BAXTER BY 120 PM CST...
  COOKEVILLE BY 130 PM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY 
AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3610 8586 3622 8585 3638 8580 3663 8572
      3663 8535 3629 8543 3609 8551 3610 8577
      3613 8581 3613 8584
TIME...MOT...LOC 1911Z 273DEG 38KT 3659 8559 3630 8572
          3612 8577

$$
STEIGERWALDT
000 
WWUS54 KOHX 111926
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
126 PM CST WED FEB 11 2009

TNC159-111936-
/O.CAN.KOHX.SV.W.0008.000000T0000Z-090211T1930Z/
SMITH TN-
126 PM CST WED FEB 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SMITH COUNTY IS
CANCELLED...

THE LINE OF STORMS HAS MOVED TO THE EAST OF THE AREA. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR CENTRAL TENNESSEE.

LAT...LON 3611 8572 3621 8569 3637 8564 3661 8551
      3663 8535 3629 8543 3609 8551
TIME...MOT...LOC 1926Z 273DEG 38KT 3658 8541 3632 8550
          3610 8557

$$

TNC027-087-133-141-111930-
/O.CON.KOHX.SV.W.0008.000000T0000Z-090211T1930Z/
PUTNAM TN-JACKSON TN-OVERTON TN-CLAY TN-
126 PM CST WED FEB 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR EASTERN CLAY...NORTHWESTERN OVERTON...EASTERN JACKSON AND WESTERN
PUTNAM COUNTIES...

AT 123 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CELINA TO 12 MILES NORTH OF COOKEVILLE TO BAXTER...
MOVING EAST AT 45 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY 
AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3611 8572 3621 8569 3637 8564 3661 8551
      3663 8535 3629 8543 3609 8551
TIME...MOT...LOC 1926Z 273DEG 38KT 3658 8541 3632 8550
          3610 8557

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 10:38 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 11, 10:38 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1038 AM CST WED FEB 11 2009

.DISCUSSION...
BAND OF SHOWERS/ISOLATED THUNDERSTORMS CONTINUES TO MOVE EAST JUST
AHEAD OF SURFACE FRONT...WHICH EXTENDS FROM CLOSED LOW NEAR STL. UPPER
SYSTEM CURRENTLY MAKING NEGATIVE TILT...WHICH IS EXPECTED TO ACCELERATE
BAND. TIGHT PRESSURE GRADIENT CONTINUES TO PRODUCE WIND GUSTS IN THE
40 TO 50 MPH WELL AHEAD OF PCPN.

LATEST RUNS SHOW LINE INTENSIFYING SOME OVER THE NORTH CENTRAL AND
NORTHEAST MID-STATE AS THE AFTERNOON PROGRESSES AND BAND OF PCPNS SPEED
INCREASES. TREMENDOUS DRYING ALSO SHOWING UP ON WV IMAGERY WHICH
MAY INITIALLY HELP TO INTENSIFY CONVECTION BEFORE SHUTTING IT OFF
LATER THIS AFTERNOON.

WILL CONTINUE WIND ADVISORY THROUGH 00Z AND MAKE ADJUSTMENTS TO
CURRENT FORECAST TO ACCOMMODATE TORNADO WATCH.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR TNZ005>011-
022>034-056>066-075-077>080-093>095.

&&

07
Hazardous weather outlook, Feb 11, 4:08 AM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
408 AM CST WED FEB 11 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-121130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
408 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING THE
POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES TO MIDDLE
TENNESSEE TODAY.

A LINE OF THUNDERSTORMS IS EXPECTED TO APPROACH THE TENNESSEE
RIVER AROUND 9 AM. IT SHOULD REACH THE I 65 CORRIDOR BETWEEN 10
AM AND NOON...AND THE PLATEAU BY 2 PM. DAMAGING STRAIGHT LINE
WINDS WILL BE THE MAIN HAZARD. HOWEVER...FAVORABLE ATMOSPHERIC
WIND SPEEDS AND DIRECTIONS WILL BRING THE POTENTIAL FOR ISOLATED
TORNADOES.

WINDS WILL ALSO BE STRONG BEFORE AND AFTER THE THUNDERSTORMS.
WIND GUSTS OF 45 MPH WILL BE POSSIBLE THROUGH THE DAY. A WIND
ADVISORY WILL REMAIN IN EFFECT UNTIL 6 PM.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE NEEDED TODAY.

13

In the hours before

Local storm report, Feb 11, 11:43 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1143 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     LAWRENCEBURG            35.25N 87.34W
02/11/2009                   LAWRENCE           TN   AMATEUR RADIO

            ROOF BLOWN OFF HOME...NUMEROUS TREES DOWN.

&&

TJOHNSTO
Local storm report, Feb 11, 11:54 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1154 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     TSTM WND DMG     10 SW DICKSON           35.97N 87.50W
02/11/2009                   HICKMAN            TN   TRAINED SPOTTER

            SEVERAL TREES BLOWN DOWN. A COUPLE WERE SNAPPED.

1146 AM     TSTM WND DMG     5 SW NASHVILLE          36.12N 86.85W
02/11/2009                   DAVIDSON           TN   CO-OP OBSERVER

            SEVERAL TREES BLOWN DOWN ON A GOLF COURSE.

&&

TJOHNSTO
Local storm report, Feb 11, 11:57 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1157 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     TSTM WND GST     5 S FRANKLIN            35.86N 86.84W
02/11/2009  M60 MPH          WILLIAMSON         TN   CO-OP OBSERVER

&&

TJOHNSTO
Local storm report, Feb 11, 12:10 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1210 PM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     TSTM WND DMG     2 W MOUNT JULIET        36.21N 86.56W
02/11/2009                   WILSON             TN   NWS EMPLOYEE

            TREES DOWN ON GREEN HILLS RD.

&&

TJOHNSTO
Local storm report, Feb 11, 12:23 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1223 PM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     PULASKI                 35.20N 87.03W
02/11/2009                   GILES              TN   CO-OP OBSERVER

            TREES WERE BLOWN DOWN.

1150 AM     TSTM WND DMG     LEWISBURG               35.45N 86.79W
02/11/2009                   MARSHALL           TN   TRAINED SPOTTER

            TREES SNAPPED AT I-65 EXIT.

&&

TJOHNSTO
Local storm report, Feb 11, 12:31 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1231 PM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     SPRING HILL             35.74N 86.92W
02/11/2009                   MAURY              TN   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN IN SPRING HILL AND COLUMBIA.

&&

TJOHNSTO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 10:46 AM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Lawrence, Lewis, Montgomery29 min
Feb 11, 11:05 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Williamson55 min
Feb 11, 11:10 AM CSTSevere Thunderstorm WarningOHXGiles, Marshall, Maury50 min
Feb 11, 11:34 AM CSTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner, Wilson56 min
Feb 11, 11:39 AM CSTSevere Thunderstorm WarningOHXBedford, Rutherford, Williamson66 min
Feb 11, 12:01 PM CSTTornado WarningOHXMarshall14 min
Feb 11, 12:08 PM CSTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson37 min
Feb 11, 12:24 PM CSTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb36 min
Feb 11, 12:46 PM CSTTornado WarningOHXCannon, Coffee, DeKalb, Warren29 min
Feb 11, 12:58 PM CSTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Grundy, Warren, White32 min
Feb 11, 1:17 PM CSTSevere Thunderstorm WarningOHXGrundy, Van Buren, Warren, White43 min
Feb 11, 1:24 PM CSTSevere Thunderstorm WarningOHXClay, Overton, Pickett, Putnam36 min
Feb 11, 1:41 PM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam, Van Buren and 1 more49 min
Feb 11, 1:59 PM CSTTornado WarningOHXCumberland, Fentress31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.